Drug‐Induced Gynecomastia Academic Article uri icon

abstract

  • Drugs account for about 20% of gynecomastia cases in men. As a number of factors can alter the estrogen:androgen ratio, several pathophysiologic mechanisms are associated with drugs causing this disorder. Antiandrogens, protease inhibitors, and nucleoside reverse transcriptase inhibitors are the most common drug causes of gynecomastia, whereas first-generation antipsychotics, spironolactone, verapamil, and cimetidine are less common causes. Other drugs have been reported rarely as causes. Treatment may involve switching to an alternative agent or may require surgery or irradiation if the causative agent cannot be discontinued. We reviewed the literature on drug-induced gynecomastia and provided another perspective by reviewing data from the United States Food and Drug Administration's Adverse Event Reporting System. Epidemiologic studies are needed to provide a more accurate description of the frequency of drug-induced gynecomastia.

altmetric score

  • 4.35

author list (cited authors)

  • Bowman, J. D., Kim, H., & Bustamante, J. J.

citation count

  • 47

publication date

  • November 2012

publisher